Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Wichita, KS

April 8, 1997Harper County, Kansas

NWS Wichita, KS issued this flash flood warning at Apr 8, 1997, 7:30 AM CDT for Harper County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1997, 7:30 AM CDT (12:30 UTC)
Expired
Apr 8, 1997, 10:35 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 081230
FFWICT
KSC077-081535-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT TUE APR 8 1997

* FLASH FLOOD WARNING FOR
  HARPER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 1035 AM CDT
 
* SOME AREAS AFFECTED
    ATTICA
    ANTHONY
    HARPER
    SHOOK AND BLUFF CITY

* CAUSE AND EFFECT
    HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS WHICH HAVE PERSISTED
    ACROSS PARTS OF HARPER COUNTY THROUGHOUT THE NIGHT HAS PRODUCED
    RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES.

* FORECAST CONDITIONS
    MODERATE TO HEAVY RAINS ARE EXPECTED TO CONTINUE THROUGH 10 AM
    ...AND WITH ADDITIONAL RUNOFF STREAMS AND CREEKS WILL LIKELY 
    RUN OUT OF THE4IR BANKS.

DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

NOONAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 4:15 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 8, 4:15 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT TUE APR 08 1997

...SHORT TERM...
MAIN CONCERNS THIS MORNING ARE PRESENTLY HEAVY RAIN IN THE SOUTH AND
PRECIP TYPE LATER THIS MORNING NORTH. COLD FRONT CURRENTLY PUSHING
THROUGH RSL AND SLN. TEMPS WERE FALLING QUICKLY BEHIND IT AS RSL IS
ALREADY AT 32.  COLD FRONT TO CONTINUE TO PUSH SOUTHWARD DURING THE
DAY...WHILE ANOTHER SHORT WAVE CURRENTLY IN ERN NM ALSO KICKS OUT.
STRONG LOW LEVEL CONVERGENCE TO CONTINUE THIS MORNING AND INTO
THIS AFTERNOON AS FRONT ADVANCES. META 1000-850 THCK SHOWS THAT
CENTRAL KS SHOULD BE ABLE TO PRODUCE MAINLY SNOW TODAY AFT
MIDMORNING.  SOUTH CENTRAL KANSAS MAY SEE A MIX DURING THE AFTERNOON
BUT WITH TEMPS STILL EXPECTED IN THE MID TO UPPER 30S WILL GO WITH
MAINLY RAIN AT THIS TIME.  SE KS DOESNT GET COLD ENOUGH UNTIL AFTER
THE FIRST PERIOD.

HEAVY RAIN ACROSS SOUTH CENTRAL KANSAS IS FIRING ON THE NOSE OF A
LOW LEVEL JET AS SEEN ON THE PROFILERS.  RAINFALL AMOUNTS FROM THE
88D ARE UPWARDS OF 2.5 INCHES...ACTIVELY MONITORING AND MAY HAVE TO
ISSUE A FLASH FLOOD WATCH / WARNING IF ACTIVITY DOESNT EASY UP
BEFORE THE END OF THE SHIFT ACROSS THE SOUTHERN TIER OF COUNTIES.

NOONAN

...LONG TERM...
AM FOLLOWING ETA/AVN SOLUTION AS BOTH IN FRLY CLOSE AGRMNT ON POSNG
& MAG OF LWR-LVL PAT (SFC-H7) THRU 09/12Z. PCPN FCST TO REFLECT
THESE PROGS. I.E. GOING LKLY ACRS SC & SE SCTRS W/ CHC ACRS C.
CDFNT CRNTLY DRAPED FM SE CO-NE KS-C IL CONTS ITS SWD SURGE. ARCTIC
HI OVR SASK TO SINK S AS WELL IN WAKE OF FNT & W/ H10-H5 THKNS DROP-
PING BLO 540DM OVR MOST OF CWA BY 06Z WL GO W/ -SN ACRS C SCTR & -RA
CHGG TO RA/SN MIXTURE SC & SE W/ EMPHASIS ON EVNG PD. PER ETA/AVN
MSTR INCR & DPNS 09/12Z-10/00Z IN ADV OF H7 LO & PVA & AS SUCH WL GO
40% POPS C & SC SXNS & 30% SE THRUT 3RD PD. LTL DIFF IN TEMPS & THIS
GUID FOLLOWED FRLY CLSLY ON 2ND PD MINS & UNDERCUT BY 1 CAT FOR 3RD
PD MAXS.

RSL  033/020/028          047-4
SLN  034/022/030          047-4
ICT  043/025/036/032/043  04974
HUT  040/024/034          04874
CNU  045/028/038          04973
ES

In the hours before

Special weather statement, Apr 8, 4:59 AM CDT, 2 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT TUE APR 8 1997

...WINTER WEATHER TO RETURN TO PARTS OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY...

A COLD FRONT SWEEPING SOUTHWARD ACROSS KANSAS WILL BRING
UNSEASONABLY COLD TEMPERATURES BACK TO THE REGION TODAY AND TONIGHT.
RAIN AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE BEHIND THE FRONT...LIGHT
SNOW CAN BE EXPECTED OVER CENTRAL KANSAS ALONG WITH TEMPERATURES
HOLDING NEARLY STEADY IN THE LOW TO MIDDLE 30S. THIS AFTERNOON AND
EVENING...AS THE COLD AIR FILTERS INTO SOUTH CENTRAL AND SOUTHEAST
KANSAS...PERIODS OF RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW
BEFORE ENDING LATER TONIGHT.

THE SNOW MAY ACCUMULATE IN GRASSY AREAS ACROSS CENTRAL KANSAS THIS
AFTERNOON...HOWEVER DUE TO WARM SURFACE TEMPERATURES MOST OF IT WILL
MELT UPON REACHING THE GROUND.

TEMPERATURES TONIGHT WILL DROP BELOW FREEZING AND INTO RECORD OR
NEAR RECORD LOW READINGS. OVERNIGHT LOWS OF AROUND 20 DEGREES ARE
EXPECTED IN CENTRAL KANSAS...NEAR 25 DEGREES IN SOUTH CENTRAL...AND
30 DEGREES IN SOUTHEAST KANSAS.  RECORD LOWS FOR THE MORNING OF
APRIL 9 DATE BACK TO 1982 WHEN READINGS FELL TO 24 DEGREES IN
RUSSELL...23 IN SALINA...AND 28 AT CHANUTE.  WICHITAS LOW FOR
WEDNESDAY IS 26 DEGREES SET IN 1914.

ANY OUTDOOR TEMPERATURE SENSITIVE PLANTS SHOULD BE PROTECTED FROM
THE COLD TONIGHT.

NOONAN
Special weather statement, Apr 8, 5:00 AM CDT, 2 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT TUE APR 8 1997

...WINTER WEATHER TO RETURN TO PARTS OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY...

A COLD FRONT SWEEPING SOUTHWARD ACROSS KANSAS WILL BRING
UNSEASONABLY COLD TEMPERATURES BACK TO THE REGION TODAY AND TONIGHT.
RAIN AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE BEHIND THE FRONT...LIGHT
SNOW CAN BE EXPECTED OVER CENTRAL KANSAS ALONG WITH TEMPERATURES
HOLDING NEARLY STEADY IN THE LOW TO MIDDLE 30S. THIS AFTERNOON AND
EVENING...AS THE COLD AIR FILTERS INTO SOUTH CENTRAL AND SOUTHEAST
KANSAS...PERIODS OF RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW
BEFORE ENDING LATER TONIGHT.

THE SNOW MAY ACCUMULATE IN GRASSY AREAS ACROSS CENTRAL KANSAS THIS
AFTERNOON...HOWEVER DUE TO WARM SURFACE TEMPERATURES MOST OF IT WILL
MELT UPON REACHING THE GROUND.

TEMPERATURES TONIGHT WILL DROP BELOW FREEZING AND INTO RECORD OR
NEAR RECORD LOW READINGS. OVERNIGHT LOWS OF AROUND 20 DEGREES ARE
EXPECTED IN CENTRAL KANSAS...NEAR 25 DEGREES IN SOUTH CENTRAL...AND
30 DEGREES IN SOUTHEAST KANSAS.  RECORD LOWS FOR THE MORNING OF
APRIL 9 DATE BACK TO 1982 WHEN READINGS FELL TO 24 DEGREES IN
RUSSELL...23 IN SALINA...AND 28 AT CHANUTE.  WICHITA'S LOW FOR
WEDNESDAY IS 26 DEGREES SET IN 1914.

ANY OUTDOOR TEMPERATURE SENSITIVE PLANTS SHOULD BE PROTECTED FROM
THE COLD TONIGHT.

NOONAN

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.